Flash Flood, El Paso
- When
- August 28, 9:30 PM MST to 10:30 PM MST
- Where
- El Paso County, 0.68 mi ESE of (Aff)usaf Acdmy Colo to 3.31 mi SW of Colorado Spgs
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.975, -104.859
Heavy rain produced flash flooding on city streets where water was flowing and standing well over 6 inches deep.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Heavy rain produced flash flooding on city streets where water was flowing and standing well over 6 inches deep.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 28, 1:50 PM MST, 7 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 250 PM MDT SUN AUG 28 2016 .SHORT TERM...(This evening through Monday) Issued at 250 PM MDT Sun Aug 28 2016 ...Threat for heavy rainfall increases for Monday... Upper low continues to slowly move eastward across northeast AZ into northwest NM...spreading moisture to the northeast into southern CO. Dew points have come up across the mountains as compared to yesterday with readings still in the upper 30s and 40s. With lobes of energy rotating around the upper low which stalls out across NW NM tonight...should see rounds of showers and thunderstorms across the area through the evening and overnight hours. Main focus for thunderstorms through this evening...besides the mountains...will be across El Paso county along an east to west surface boundary along the north side of the persistent KLHX sfc low. Another convergence axis resides along the northern slows of the Raton Ridge...arching northeastward towards KLAA. Eventually outflow boundaries will shift activity eastward from the Pikes Peak region into the southeast plains during the evening and overnight hours. In fact both NAM12 and GFS keep activity going across the eastern third of the area until 12z...with more isolated activity confined to the mountain areas. Hard to argue with this given a modest low level jet overnight across the plains. Will hang on to Scattered pops for the plains through 09z...with pops tailing down towards morning. Will maintain some spotty isolated pops through the night out west where active moisture plume around north side of the upper low will persist. Heavy rainfall and locally gusty winds will be the primary storm threats through the evening...though some small hail will also be possible with the isolated stronger storms. Low temperatures tonight should be a tad warmer given more cloud cover. Dew points increase further for Monday with flow more deeply easterly. Instead of the northwest storm motions we are seeing today...storms will be moving more towards the west tomorrow. There will be more clouds...which could hamper heating/instability some...but with upslope and another vort lobe rotating around northern periphery of stalled out filling upper low...should see more widespread thunderstorm activity for the mountains. Could be some training cells along the eastern slopes and models seem to be targeting the Pikes Peak region tomorrow afternoon for heavier QPF. Deep layer shears will remain weak...but with the potential for deeper moisture and perhaps a little better CAPE...main threat will be for locally heavy rainfall with burn scars the most vulnerable for flash flooding. Some small hail and locally gusty winds will also accompany the stronger storms. Highs tomorrow should end up around 5-10 degrees cooler than those of today. -KT .LONG TERM...(Monday night through Sunday) Issued at 250 PM MDT Sun Aug 28 2016 Monday night-Tuesday night...No big changes to current forecast, as weakening upper circulation slowly moves across southern Colorado and into the Central High Plains into Tuesday night. Moisture and upper level divergence associated with the system will be in place across the area, and along with weak upslope flow and late summer solar heating, there will continue to see daily chances of showers and storms across the region. Best coverage of storms will be in the afternoon and evening hours, though cant rule out a few late night or early morning showers or storms across the area through Tuesday night. The expected slow movement of storms and possible training of storms will lead to the potential for locally heavy rain and localized flash flooding, especially across area burn scars. Temperatures look to be at or slightly cooler than seasonal levels for through Tuesday. Wednesday-Sunday...Upper level ridging builds across he state Wednesday, and increasing southwest flow aloft across the area Thursday and Friday, as a deep upper trough across the West Coast digs across Great Basin Thursday, and then lifts out across the northern Rockies on Friday. Some model differences arise with the amount of moisture streaming into the area from the south on Thursday, and with the possibility of secondary energy digging across the region next Sunday. At any rate, a brief downturn in convection looks to be in the offing on Wednesday, with an uptick in convection once again Thursday and especially Friday, especially across the ContDvd with proximity to passing system. Temperatures through the end of next week to be at and above seasonal averages. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 250 PM MDT Sun Aug 28 2016 Thunderstorm focus will gradually shift eastward into the plains tonight...while maintaining at least some isolated showers and thunderstorms through the overnight hours across the mountains and far southeast plains. While CIGS will remain VFR for the terminals...localized MVFR VIS and erratic wind gusts to around 40 kts will be possible in and near thunderstorms through this evening. An uptick in thunderstorms will continue into Monday as an old weather system stalls out across northern New Mexico. This will put deep easterly upslope flow across the region with thunderstorms developing over the mountains by late morning. Threat for locally heavy rainfall will increase on Monday with the possibility of some brief MVFR CIGS/IFR VIS under the stronger storms Monday afternoon and evening. -KT && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...KT LONG TERM...MW AVIATION...KT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 649 PM MDT SUN AUG 28 2016 COZ058>089-093>099-291300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 649 PM MDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO THIS EVENING WITH ISOLATED THUNDERSTORMS LINGERING INTO THE OVERNIGHT HOURS ACROSS THE PLAINS. ANY STORMS THAT DEVELOP WILL BRING THE THREAT OF LIGHTNING...BRIEF HEAVY RAINFALL...AND GUSTY WINDS UP TO 45 MPH. THE STRONGEST STORMS MAY ALSO PRODUCE SOME HAIL UP TO THE SIZE OF NICKELS...PARTICULARLY ACROSS THE FAR SOUTHEAST PLAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND THE PLAINS MONDAY AND TUESDAY. SOME OF THESE STORMS WILL LIKELY PRODUCE HEAVY RAIN IN THE MOUNTAINS ON MONDAY...AND ACROSS THE ENTIRE REGION ON TUESDAY. FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN BURN SCAR AREAS. LESS COVERAGE OF THUNDERSTORMS WILL OCCUR WEDNESDAY THROUGH SATURDAY ACROSS THE REGION...HOWEVER THE STORMS WILL BE SOMEWHAT STRONGER AS WINDS WILL BEGIN TO INCREASE OVER THE REGION...INCREASING THE SHEAR FOR STORM ORGANIZATION. THE BEST CHANCE FOR STRONGER STORMS WILL BE SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS EVENING. 27/28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1020 PM MDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HEAVY RAIN 4 NW PETERSON AFB 38.88N 104.74W
08/28/2016 M0.45 INCH EL PASO CO TRAINED SPOTTER
SINCE 920 PM.
&&
NWS PUEBLO CO
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1022 PM MDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM HEAVY RAIN 5 SSE AIR FORCE ACADEMY 38.93N 104.84W
08/28/2016 M0.99 INCH EL PASO CO OTHER FEDERAL
.
&&
NWS PUEBLO CO
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1023 PM MDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HEAVY RAIN 5 NE MANITOU SPRINGS 38.90N 104.84W
08/28/2016 M0.71 INCH EL PASO CO OTHER FEDERAL
.
&&
NWS PUEBLO CO
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1027 PM MDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HEAVY RAIN 5 SSE AIR FORCE ACADEMY 38.93N 104.84W
08/28/2016 M1.03 INCH EL PASO CO OTHER FEDERAL
.
&&
NWS PUEBLO CO
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1028 PM MDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HEAVY RAIN 5 NNE MANITOU SPRINGS 38.92N 104.88W
08/28/2016 M0.51 INCH EL PASO CO OTHER FEDERAL
.
&&
NWS PUEBLO CO
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1029 PM MDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HEAVY RAIN 2 NNE COLORADO SPRINGS 38.86N 104.80W
08/28/2016 M0.83 INCH EL PASO CO OTHER FEDERAL
.
&&
NWS PUEBLO CO
IRIS SYSTEMThe Pueblo radar (KPUX), 82 km away, was scanning. The volume nearest the first event began at 04:29 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648351.